Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 121, NWS Jacksonville, FL

June 16, 2021Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 16, 2021, 5:03 PM EDT for Saint Johns County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2021, 5:03 PM EDT (21:03 UTC)
Expired
Jun 16, 2021, 5:45 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 61 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:32 PM EDTTSTM WND DMG2 Nnw Saint Augustine, FLTREE REPORTED TO FALL ON A POWERLINE JUST NORTH OF THE CITY OF ST AUGUSTINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS52 KJAX 162103
SVRJAX
FLC109-162145-
/O.NEW.KJAX.SV.W.0121.210616T2103Z-210616T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
503 PM EDT Wed Jun 16 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Central St. Johns County in northeastern Florida...

* Until 545 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located over World Golf
  Village, or 11 miles northwest of Saint Augustine, moving east at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  World Golf Village, Vilano Beach, South Ponte Vedra and Guana River
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2991 8158 3000 8160 3012 8133 2991 8127
TIME...MOT...LOC 2103Z 252DEG 11KT 2998 8147 

HAIL...1.00IN
WIND...60MPH
 
$$

SHASHY
2 follow-up statements
146 
WWUS52 KJAX 162119
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
519 PM EDT Wed Jun 16 2021

FLC109-162145-
/O.CON.KJAX.SV.W.0121.000000T0000Z-210616T2145Z/
St. Johns FL-
519 PM EDT Wed Jun 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL ST. JOHNS COUNTY...

At 519 PM EDT, a severe thunderstorm was located over World Golf
Village, or 9 miles northwest of Saint Augustine, moving east at 10
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
World Golf Village, Vilano Beach, South Ponte Vedra and Guana River
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2991 8158 2998 8159 3004 8143 3009 8132
      2991 8127
TIME...MOT...LOC 2119Z 260DEG 9KT 2998 8143 

HAIL...0.75IN
WIND...60MPH
 
$$

SHASHY
687 
WWUS52 KJAX 162145
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
545 PM EDT Wed Jun 16 2021

FLC109-162154-
/O.EXP.KJAX.SV.W.0121.000000T0000Z-210616T2145Z/
St. Johns FL-
545 PM EDT Wed Jun 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHNS COUNTY WILL
EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

Remember, a new Severe Thunderstorm Warning still remains in effect 
for portions of central and southeast St Johns County.

LAT...LON 2991 8158 2998 8159 3004 8143 3009 8132
      2991 8127
TIME...MOT...LOC 2144Z 252DEG 11KT 3000 8136 

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
315 PM EDT Wed Jun 16 2021

.NEAR TERM [Through Tonight]...

A near stationary front, evident by a sharp moisture/instability
gradient in the latest surface analysis, stretches northeastward
from near Panama City Beach into the Coastal Carolinas. Meanwhile,
deep convection ahead of this boundary over the northeastern Gulf
has spread dense anvil cirrus across portions of northeast FL,
generally over the frontal zone. This cirrus has limited heating
early this afternoon and thus delayed much in the way of initiation
along the front. In the warm sector, generally south of a line from
Newberry to Ponte Vedra, thinner cirrus and more insolation will
allow an initial round of scattered storms to develop through the
late afternoon. With the thicker cirrus to the north, convection
along the front may be delayed until later this evening when Gulf
sea breeze collides with the front and stronger forcing for ascent
reaches overlaps it. CAMs are honing in on that solution and are
resolve a strong segmented line of convection propagating
southward along resultant outflow across northeast FL through the
evening hours. Lapse rates aloft will foster a hail risk with
these storms but intruding dry air may act to limit severe hail.
That said the drier air will act to enhance downdraft cooling,
aiding in strong to marginally severe downburst potential.
Convection may linger well into the overnight hours as the vort
max aloft pivots across the region.

Areas north of the front, mainly southeast GA, will be cooler
tonight by a few degrees with lows in the mid to upper 60s while
areas to the south will bottom in the low 70s.

.SHORT TERM [Thursday Through Friday Night]...

Prevailing flow aloft will become northwesterly on Thursday as upper
trough shifts eastward off the Atlantic coast. Meanwhile
downstairs, the flow will become very light and somewhat variable
as another frontal zone stalls and proceeds to wash out over the
region. Isolated to scattered storm chances are expected along the
decaying front, generally south of I-10 during the afternoon
Thursday. Lighter flow will also unlock the Atlantic seabreeze
from the coast on Thursday allowing it to penetrate further inland
and bring back the return of summery another area isolated to
scattered storms along it.

Flow will strengthen out of the south to southwest again on Friday
as lower ridge develops over the northern Bahamas and a tropical
disturbance over the western Gulf. Moisture will advance northward
with the flow while cloud cover associated with the tropical low
floats in from the southwest. Near surface flow will remain light
enough for the east and west coast sea breezes to press inland, thus
scattered storms will be possible as the sea breezes converge during
the late afternoon and evening amid the diurnally unstable airmass.
Best chances will be in the typical seabreeze meeting location - the
301 corridor in northeast FL.

Temperatures will warm to slightly above normal through the end of
the week, but may be slightly cooler on Friday as cloud cover
spreads into the region.

.LONG TERM [Saturday Through Wednesday]...

Forecast confidence lowers through the weekend/early next week and
will depend on the evolution of the aforementioned tropical
disturbance and sprawling mid-level ridge across the Atlantic. If
the ridge is further south or east, substantial tropical moisture
and resultant rainfall is not out of the question. We will be
keeping our eye on potential track of the disturbance and/or its
remnants and hopefully gain better insight into the local
influence over the next couple of days. Expect mostly dry
conditions on Saturday as exhaust outflow from the tropical
disturbance combats diurnal convective attempts along either sea
breeze.

Best potential for rainfall associated with the disturbance will be
on Sunday. A fetch of tropical moisture, emanating from the Gulf,
will reside over the area through much of next week. An upstream
trough is also forecast to swing through the Southeast by the
middle of next week, which will aid precip chances through next
week amid the entrenched tropical airmass.

&&

.AVIATION...
[Through 18Z Thursday]

West-southwesterly winds prevail today with gusts around 15-20
kts. MVFR ceilings will be possible ahead and with storms. Scattered
showers and storms are expected to develop ahead of a frontal
boundary over southern Georgia and along the Gulf coast sea breeze
this afternoon. Storms will linger into the evening hours as the
front pushes southward. Storms should disperse by midnight. Some
storms may cause gusty winds and lower visibilities due to heavy
downpours. Have TEMPOs in to cover this.

&&

.MARINE...

A weak low over the GA coastal waters will develop this evening
along a stationary boundary. Locally stronger winds, around 15-20
knots, are possible as this low takes shape tonight and through
Thursday morning. Additionally, strong thunderstorms are possible
along the boundary and may produce strong winds. Another front
will press south into the waters on Thursday, stalling the the
FL/GA line. This will yield northeasterly winds to coastal GA
waters and continuing southwest to west winds over the FL waters
on Thursday. High pressure ridge to the northeast will extend an
axis into the waters Friday shifting winds to southeast. Southerly
winds may strengthening to 20-25 knots late this weekend as a
remnant tropical disturbance lifts from the Gulf and into the
Southeast US.

Rip Currents: Lack of onshore swell keep Risk at low to moderate
over the next several days.

&&

.FIRE WEATHER...

Stationary boundary will along FL/GA line will linger
through Thursday with transport winds becoming lighter Thursday and
Friday as influence of high pressure increases. Sufficient to High
dispersion is expected this afternoon with poor dispersion returning
tomorrow (Thursday) with the lighter flow through the end of the
week. Low afternoon humidities are expected north of the boundary,
especially across inland southeast GA.

A tropical disturbance is forecast to lift into the southeast
this weekend, which will bring tropical moisture into the area.
Prolonged periods of heavy rainfall will be possible from Sunday
onward through the middle of next week with tropical moisture in
place.

&&

.HYDROLOGY...

A remnant tropical disturbance lifting into the Southeast US will
usher moisture into the region late this weekend. Rich tropical
moisture will linger through across the region through next week,
prolonging the potential for heavy rainfall. Sensitive basins may
need closer monitoring next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  67  94  69  92  70 /  10   0   0  20   0
SSI  74  89  76  89  76 /  30   0   0  10   0
JAX  71  91  72  91  72 /  70  20  10  20   0
SGJ  72  89  73  88  74 /  60  30  10  20   0
GNV  70  89  70  90  70 /  70  30  10  30   0
OCF  72  89  72  91  72 /  40  50  10  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 16, 4:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
421 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 SE SAINT AUGUSTINE    29.86N 81.26W
06/15/2021  M48.00 MPH       AMZ454             FL   C-MAN STATION

            CMAN SAUF1 REPORTED A PEAK GUST FROM 350 DEGREES AT 48
            MPH / 42 KNOTS.

&&
Special weather statement, Jun 16, 4:42 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT Wed Jun 16 2021

FLZ033-133-162130-
Coastal St. Johns FL-Inland St. Johns FL-
442 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
530 PM EDT...

* At 441 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near World Golf Village, or 11 miles
  west of Saint Augustine, moving east at 10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, World Golf Village, Vilano Beach, South Ponte
  Vedra, Guana River State Park and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2989 8154 2999 8159 3013 8130 2989 8123
TIME...MOT...LOC 2041Z 248DEG 11KT 2995 8149

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:54 PM EDTSpecial Weather StatementJAXMarion51 min
Jun 15, 8:58 PM EDTSevere Thunderstorm WarningJAXMarion32 min
Jun 15, 9:39 PM EDTSpecial Weather StatementJAXMarion51 min
Jun 16, 4:42 PM EDTSpecial Weather StatementJAXSaint Johns48 min
Jun 16, 5:04 PM EDTSpecial Marine WarningJAX56 min
Jun 16, 5:27 PM EDTSpecial Weather StatementJAXSaint Johns48 min
Jun 16, 5:42 PM EDTSevere Thunderstorm WarningJAXSaint Johns34 min
Jun 16, 5:48 PM EDTSpecial Marine WarningJAX87 min
Jun 16, 6:51 PM EDTSpecial Marine WarningJAX54 min
Jun 16, 6:58 PM EDTSpecial Marine WarningJAX92 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.